Browse by author
Lookup NU author(s): Professor Gerard Stansby
Full text for this publication is not currently held within this repository. Alternative links are provided below where available.
BACKGROUND: Warfarin induced skin necrosis is a rare complication with a prevalence of 0.01-0.1 per cent. It was first described in 1943. METHODS: A literature review was undertaken using Medline; all relevant papers on this rare compli-cation of warfarin therapy were used. RESULTS: There are several adverse skin manifestations associated with the use of oral anticoagulants, ranging from ecchymoses and purpura, haemorrhagic necrosis, maculopapular vesicular urticarial eruptions to purple toes. This article concentrates mainly on warfarin induced skin necrosis. The syndrome typically occurs during the first few days of warfarin therapy, often in association with the administration of a large initial loading dose of the drug. Although the precise nature of the disease is still unknown, advances in knowledge about protein C, protein S and antithrombin III anticoagulant pathways have led to a better understanding of the mechanisms involved in pathogenesis. Differential diagnosis between warfarin induced skin necrosis and necrotizing fasciitis, venous gangrene and other causes of skin necrosis may be difficult; the disease may also be confused with other dermatological entities. CONCLUSION: Warfarin induced skin necrosis, while rare, is an important complication. All surgeons should be aware of its existence.
Author(s): Stansby G; Chan YC; Valenti D; Mansfield AO
Publication type: Article
Publication status: Published
Journal: British Journal of Surgery
ISSN (print): 0007-1323
ISSN (electronic): 1365-2168
Publisher: John Wiley & Sons
Altmetrics provided by Altmetric